Giving meds to elder? Avoid a dangerous, unintended outcome

Effects can be lethal

When an ED physician at Scripps Mercy San Diego (CA) decided to order lorazepam to help an elderly man sleep, the ED nurse caring for the patient got a very unexpected reaction.

"Prior to the administration, the patient had a sweet disposition but kept trying to get out of bed," says Katie Chen, RN, CEN, CCRN, assistant nurse manager of the ED "After the [lorazepam], the patient was so confused and aggressive, that he took off his prosthetic leg and tried to physically assault the ED nurse with it."

Susan Orosz, RN, an ED charge nurse at San Francisco (CA) General Hospital, says she's had several elderly patients with dementia become more agitated after being given intravenous lorazepam for sedation.

Lorazepam can sometimes have a paradoxical effect in the elderly, warns Rich Nepomuceno, RN, BSN, CEN, an ED nurse at San Francisco General Hospital. "It should be used cautiously with a patient that has no prior use of this medication."

Adverse reactions

Dosing requirements for elderly ED patients are "always a concern," according to Nancy Raschke, RN, ED educator at Edward Hospital in Naperville, IL. "Previous and current blood urea nitrogen and creatinine levels affect dosing parameters, specifically with narcotics and antibiotics," she says.

Elders may need lower doses than other patients as the absorption rate is slower, says Jeannette Witzel, RN, CEN, an ED nurse at Ukiah (CA) Valley Medical Center, and difficulty clearing medications from the body can cause undesirable results.

Because of the high potential for adverse reactions, some medications should be avoided altogether with elders, warns Witzel, giving these examples:

  • Amitriptyline often causes altered mental status and over sedation in elders.
  • Chlordiazepoxide and diazepam have a prolonged half-life in the elderly, which increases the risk of falls and fractures.
  • Digoxin in the elderly should not exceed 0.125 mg, as it has been shown to cause toxicity because of decreased renal clearance.

Promethazine, diphenhydramine, and hydromorphone can all have unintended bad outcomes in an elder, says Chen, and narcotics and benzodiazepines require smaller dosages.

"Unexpected side effects include restlessness, inability to follow instructions, violent behavior, confusion, and decreased level of consciousness," she says.

Smallest dose possible

Declining kidney and liver function in the elderly can cause inefficient metabolism of medications, and can be lethal, especially with opiates, warns Nepomuceno.

"Be cautious with their use. Monitor the patient's respiratory status closely post-administration," he says. "It may take them longer to clear these medications from their system than a younger patient."

An ED physician may order a larger dose than appropriate for a specific patient, or may "stack" dosing if the initial dose was ineffective, leading to a higher overall dose, warns Nepomuceno. If the physician orders 2 mg of lorazepam to be given intravenously, the ED nurse could request to give half the ordered dose and see how the patient responds, he says.

"As nurses, we should advocate for the patient," he says. "Have the discussion with the provider for perhaps a lower dose or 'test' dose." (See related stories on opioid dosages and what to tell elders about medications,below.)

Sources

For more information on elders and medications, contact:

  • Katie Chen, RN, CEN, CCRN, Assistant Nurse Manager, Emergency Department, Scripps Mercy San Diego (CA). Phone: (619) 260-7095. Fax: (619) 260-7332. E-mail: chen.katie@scrippshealth.org.
  • Rich Nepomuceno, RN, BSN, CEN, Emergency Department, San Francisco (CA) General Hospital. Phone: (415) 206-8111. E-mail: richard.nepomuceno@sfdph.org.
  • Susan Orosz, RN, Charge Nurse, Emergency Department, San Francisco (CA) General Hospital. E-mail: sfghed.schedule@gmail.com.

Clinical Tip

Give elder lower initial opioid dose

Always suggest that ED physicians lower the initial dosage of opioid analgesia in elderly patients, advises Susan Orosz, RN, an ED charge nurse at San Francisco (CA) General Hospital.

"If the patient can tolerate the drug without bottoming out their blood pressure or becoming nauseated, then they can increase the dosage," she says. "Always, always take a blood pressure before and after giving any pain medications."


Tell elders these things about meds

An elderly man with nosebleeds insisted there had been no change in his medications, when being triaged by Jinhee Nguyen, ED head nurse at Glendale (CA) Adventist Medical Center.

"But when we asked family members, we found out that the patient should have been taking one 325 mg aspirin daily, but was having chest pain, so three were taken instead," she says. "And the patient was already taking [warfarin]."

Elder patients often come to the ED with dizziness or syncope, and ED nurses find out they're taking several medications that have affected their central nervous system, adds Nguyen.

Many adverse reactions are due to prescriptions being ordered by multiple physicians, filled at different pharmacies, says Jeannette Witzel, RN, CEN, an ED nurse at Ukiah (CA) Valley Medical Center. To avoid bad outcomes, tell elders these things:

1. It's important to understand how to take each medication, and why.

"If medications are ordered for three times a day, the patient may forget to take the medication twice. He or she may then take all three pills at once, resulting in an overdose," says Witzel.

2. Medications should be taken at the same time each day, and the patient should avoid changing brands.

"Not doing this can lead to different absorption rates and adverse reactions to medications," says Witzel.

3. Pain medications should be taken before the pain becomes too unbearable.

"This helps to minimize the risk of overtaking pain medications," says Witzel.